Alert archive / Alabama / Flood Watches in 2023
Flood Watch 2, NWS Mobile, AL
NWS Mobile, AL issued this flood watch at Mar 26, 2023, 7:57 PM CDT for 5 counties in Alabama. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 26, 2023, 7:57 PM CDT (00:57 UTC)
- Expired
- Mar 27, 2023, 3:33 AM CDT
- In force
- 8 hr
- Issued by
- NWS Mobile, AL
- Flood severity
- None
Counties Butler County, AL, Choctaw County, AL, Clarke County, AL, Crenshaw County, AL, Wilcox County, AL
The radar
The Birmingham radar (KBMX), 156 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 512 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted.
607
WGUS64 KMOB 270057
FFAMOB
URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Mobile AL
757 PM CDT Sun Mar 26 2023
ALZ051-053-054-057-058-270900-
/O.NEW.KMOB.FA.A.0002.230327T0057Z-230327T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Choctaw-Clarke-Wilcox-Butler-Crenshaw-
Including the cities of Lisman, Grove Hill, Luverne, Camden,
Jackson, Brantley, Butler, Greenville, Thomasville, Silas, and Pine
Hill
757 PM CDT Sun Mar 26 2023
...FLOOD WATCH IN EFFECT UNTIL 7 AM CDT MONDAY...
* WHAT...Flash flooding caused by excessive rainfall is possible.
* WHERE...Portions of south central Alabama and southwest Alabama,
including the following counties, in south central Alabama,
Butler, Crenshaw and Wilcox. In southwest Alabama, Choctaw and
Clarke.
* WHEN...Until 7 AM CDT Monday.
* IMPACTS...Excessive runoff may result in flooding of rivers,
creeks, streams, and other low-lying and flood-prone locations.
* ADDITIONAL DETAILS...
- Numerous thunderstorms will move across interior portions of
southwest Alabama tonight. Heavy rainfall amounts up to 2 to
4 inches may fall in a short period of time, which could
result in flooding or flash flooding of area roadways, urban
areas, creeks and streams, and other low lying locations.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
You should monitor later forecasts and be alert for possible Flood
Warnings. Those living in areas prone to flooding should be prepared
to take action should flooding develop.
&&
$$1 follow-up statement
227 WGUS64 KMOB 270833 FFAMOB Flood Watch National Weather Service Mobile AL 333 AM CDT Mon Mar 27 2023 ALZ051-053-054-057-058-270945- /O.CAN.KMOB.FA.A.0002.000000T0000Z-230327T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Choctaw-Clarke-Wilcox-Butler-Crenshaw- Including the cities of Brantley, Grove Hill, Luverne, Camden, Thomasville, Butler, Greenville, Pine Hill, Lisman, Jackson, and Silas 333 AM CDT Mon Mar 27 2023 ...FLOOD WATCH IS CANCELLED... The Flood Watch is cancelled for portions of south central Alabama and southwest Alabama, including the following counties, in south central Alabama, Butler, Crenshaw and Wilcox. In southwest Alabama, Choctaw and Clarke. Please continue to heed any additional information from local officials. $$ JP
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this flood watch went out at Mar 26, 7:11 PM CDT, 46 minutes earlier.
Area forecast discussion, Mar 26, 7:11 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
711 PM CDT Sun Mar 26 2023
...New AVIATION...
.AVIATION...
(00Z TAFS)
Issued at 705 PM CDT Sun Mar 26 2023
Current observations show mixed MVFR to IFR conditions across a
majority of the region. A line of severe thunderstorms is also
currently oriented from east to west well north of the Highway 84
corridor. This line is expected to very slowly sag southward
through the overnight hours and into Monday morning, with the
severe threat expected to become more marginal as it continues
southward through the overnight hours. This line is expected to
eventually reach TAF sites sometime on Monday morning, however,
confidence in exact timing remains low to moderate (currently
reflecting this potential with PROB30s in TAFs on Monday morning).
Moving into tonight (sometime in the next few hours), expect
ceilings to gradually lower to IFR across the entire region, with
the potential for fog development closer to the coast and
offshore. Visibilities should generally remain VFR for most areas
outside of where convective storms occur and closer to the coast
with any fog development. Trends will be monitored and TAFs will
be amended if needed. Winds will remain a bit elevated around
10-15 knots (gusts up to 25kts) out of the south at TAF sites over
the next couple of hours, with winds somewhat tapering to around
5-10kts and transitioning to more southwesterly through tonight.
JEH/88
&&
.PREV DISCUSSION... /issued 310 PM CDT Sun Mar 26 2023/
..New MESOSCALE UPDATE...
MESOSCALE UPDATE...
Issued at 238 PM CDT Sun Mar 26 2023
A multi-faceted severe weather event continues to be expected
across the region this afternoon into evening...
At present, several strong to severe thunderstorms continue across
the region this afternoon, primarily focused in two areas. The
first being along the 350K Theta-e gradient and high 3CAPE upwards
of 175 to 200j/kg across the FL panhandle into Escambia and
Covington Counties in Alabama. The second region of interest so
far has been along the stationary boundary north of the highway 84
corridor where a more isolated, discrete storm mode has persisted.
As we move forward in time, a shortwave trough will begin to
affect the area serving as our forcing mechanism for scattered
supercells to develop in the vicinity of the 84 corridor and
points north. Large, destructive hail remains the primary hazard
through the afternoon hours owing to small low level curvature in
the updraft, high CAPE of 3,000 to 4,000j/kg, and elongated 1km -
6km hodographs yielding 40 to 50kts of deep layer shear. Isolated
strong to severe thunderstorms to the south continue to pose a
threat for large hail up to golf ball size and damaging wind gusts
to 60mph, this threat should continue to persist through late
afternoon before loss of daytime heating.
As we head into late afternoon and the evening hours, the threat
for tornadoes rapidly increases along and north of the highway 84
corridor. The combination of large 3CAPE values between 100 and
200j/kg, strong surface vorticity pool in the vicinity of the
stationary boundary, and the presence of rich low level buoyancy
demarcated by the 340K Theta-e line and upwards of 350K just to
the south (surface dewpoints in the 70 to 73 range) combined with
enlarging low level hodographs in response to an intensifying
nocturnal low level jet will foster the potential for several
tornadoes, some of which could be strong (EF2+). Low level SRH
increases to 200 to 300m2/s2 after sunset, and the expectation is
for discrete supercell thunderstorms to develop along the
aforementioned boundary. These should repeatedly track in the
vicinity of and to the north of the boundary posing a risk for
strong tornadoes, damaging winds, and large hail. The hail risk
should temper somewhat after dark with the enlargement of the low
level hodographs and less favored residence time for hail growth
within storm updrafts. The severe potential will likely linger
into the late evening hours, gradually waning after 9 or 10pm as
surface based instability decreases. MM/25
..NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Tonight through Monday)
Issued at 224 PM CDT Sun Mar 26 2023
Active high level southwest flow aloft will continue in place as
we open up the new week. A series of impulses aloft will continue
to slide east northeast bringing enhanced ascent atop a
relatively complex surface pattern with a couple fronts close by.
the first is a boundary over central AL, which will be lifting
northward as a warm front and the second is a cold front sinking
southeast through the Lower MS Valley. Showers and storms
overnight, ahead of and along the front approaching from the
northwest appear to become more concentrated over the northwest
zones through daybreak Monday. The front will then continue to
move southeastward through noon Monday, with indications that the
boundary will begin to stall just north of the coast, providing a
focus for showers and thunderstorms, especially along and
southeast of I-65. Although forecasters cannot entirely rule out
the occurrence of a severe storm, the overall widespread severe
weather threat decreases to marginal Monday.
May see some patchy late night fog tonight, especially closer to
the coast given mild night-time temperatures and moist boundary
layer.
The risk for dangerous to potentially deadly rip currents remains
in place thru Monday night. /10
SHORT TERM...
(Monday night through Wednesday night)
Issued at 224 PM CDT Sun Mar 26 2023
Surface front draped near the coast, moves little Monday night
into early Tuesday. Embedded in the west southwest flow, another
in a series of mid-level impulses ejects east northeast in the
west-southwest flow aloft out of east TX Monday night. As this
feature continues east, a wave of surface frontal low pressure
forms over southern LA and brings an increase in ascent and
expanding shower/storm coverage as it moves east over the central
Gulf coast. Latest rainfall forecast shows mostly around an inch,
but some areas could see higher amounts if storms move repeatedly
over the same areas. The upper level energy moves quickly east
out of the local area by late Tuesday afternoon into the evening
bringing an end to the precipitation and drier/cooler air as the
front responds and gets a southward push. Moving into the middle
of the week, the leading edge of a short-wave upper ridge is
progged to be pushing in from the west, which supports a rain-
free pattern Wednesday.
With clouds and precipitation in place, daytime highs Tuesday will
be "coolest" over the interior and several degrees below normal
ranging from the upper half of the 60s interior. Lower half of the
70s southern zones. Highs on Wednesday range from 69 to 74.
Tuesday night, lows drop into the mid 40s up across the US Highway
84 corridor to the lower to mid 50s closer to the coast. Night-
time lows Wednesday night are similar. /10
LONG TERM...
(Thursday through Sunday)
Issued at 224 PM CDT Sun Mar 26 2023
Dry conditions are expected for the first half of the extended
term as an upper-level ridge builds over the Deep South and pushes
eastward. Surface high pressure to our north will also shift
eastward into the Western Atlantic. As it does so, winds over our
area will turn southeasterly, allowing for warm, humid conditions
to return to the region. Looking towards the weekend, an upper
trough over the central US quickly ejects northeastward towards
the Great Lakes/Ohio River Valley region. This will help to send
another cold front towards our region. Although at this time the
best forcing looks to remain well to our north, isolated to
scattered showers and thunderstorms will return to the forecast as
the front approaches and moves through the area Saturday into
Sunday. Temperatures remain above seasonal norms through the
period. /96
MARINE...
Issued at 224 PM CDT Sun Mar 26 2023
Near-term hazards to the safe navigation of marine craft appears
to be the potential of fog. With a persistent warm, moist light
onshore flow in place, there are modest probabilities in place
for fog formation/maintenance tonight and Monday over bays, sounds
and the near shore waters. /10
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 68 80 63 72 51 72 50 76 / 40 60 40 80 0 10 0 0
Pensacola 69 79 65 73 53 72 54 75 / 20 50 30 80 0 10 0 0
Destin 69 77 67 74 56 73 57 75 / 10 50 30 70 10 10 0 0
Evergreen 66 80 59 71 46 73 46 79 / 60 60 40 80 0 10 0 0
Waynesboro 64 80 57 70 46 70 47 78 / 80 40 40 60 0 0 0 0
Camden 63 78 56 69 45 69 44 78 / 90 50 40 60 0 0 0 0
Crestview 68 82 62 76 49 75 47 79 / 20 60 30 80 0 10 0 0
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Monday night for ALZ265-266.
FL...High Rip Current Risk through late Monday night for FLZ202-204-
206.
MS...None.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Mar 26, 5:50 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Mobile AL
550 PM CDT Sun Mar 26 2023
ALZ051-262330-
Choctaw AL-
550 PM CDT Sun Mar 26 2023
...A strong thunderstorm will impact portions of northeastern Choctaw
County through 630 PM CDT...
At 550 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Pennington, or 14 miles west of Linden,
moving northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pennington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM CDT for southwestern
Alabama.
&&
LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
3230 8800 3228 8801 3228 8802 3227 8802
3226 8801 3216 8801 3222 8819 3231 8815
TIME...MOT...LOC 2250Z 207DEG 34KT 3226 8805
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CGALLocal storm report, Mar 26, 5:51 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
551 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND DMG ISNEY 31.78N 88.46W
03/26/2023 CHOCTAW AL EMERGENCY MNGR
EM REPORTS LARGE TREE DOWN BLOCKING HWY 84
IN ISNEY, AL. TIME USING RADAR.
&&
JEHLocal storm report, Mar 26, 6:17 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
617 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL WEST BEND 31.82N 88.13W
03/26/2023 E1.00 INCH CLARKE AL EMERGENCY MNGR
SIGNIFICANT AMOUNT OF QUARTER SIZE HAIL
REPORTED IN WEST BEND.
&&
JFBLocal storm report, Mar 26, 6:36 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
636 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL TALLAHATTA SPRINGS 31.91N 87.87W
03/26/2023 E1.00 INCH CLARKE AL EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED ON TALLAHATTA
SPRING RD AT HUGGINS RD.
&&
JFBLocal storm report, Mar 26, 7:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
715 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND DMG 2 SSW RURAL 31.84N 87.75W
03/26/2023 CLARKE AL EMERGENCY MNGR
EMERGENCY MANAGER REPORTS BILLBOARD SIGNS
AND TRAFFIC SIGNALS DOWN AT HIGHWAY 43 AND
NORTH CLARK INDUSTRIAL ROAD.
&&Local storm report, Mar 26, 7:24 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
724 PM CDT SUN MAR 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG 3 SSW RURAL 31.83N 87.76W
03/26/2023 CLARKE AL EMERGENCY MNGR
EMERGENCY MANAGER REPORTS MULTIPLE TREES
DOWN, MINOR STRUCTURAL DAMAGE TO A MOBILE
HOME, AND SMALL DEBRIS IN THE GENERAL
VICINITY OF SANDFLAT ROAD AND LONDON ROAD.
&&The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 7:02 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke | 43 min |
| Mar 26, 7:38 PM CDT | Tornado Warning | MOB | Choctaw | 31 min |
| Mar 26, 7:42 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 48 min |
| Mar 26, 7:45 PM CDT | Tornado Warning | MOB | Wilcox | 15 min |
| Mar 26, 8:04 PM CDT | Areal Flood Advisory | MOB | Clarke, Wilcox | 3 hr |
| Mar 26, 8:17 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke | 3 hr |
| Mar 26, 8:25 PM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 50 min |
| Mar 26, 8:30 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe, Washington, Wilcox | 45 min |
| Mar 26, 8:40 PM CDT | Tornado Warning | MOB | Wilcox | 17 min |
| Mar 26, 9:09 PM CDT | Severe Thunderstorm Warning | MOB | Butler, Wilcox | 51 min |
| Mar 26, 9:11 PM CDT | Flash Flood Warning | MOB | Choctaw | 79 min |
| Mar 26, 9:17 PM CDT | River Flood Warning | MOB | Dallas, Monroe, Wilcox | 21 days |
| Mar 26, 9:17 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe, Wilcox | 43 min |
| Mar 26, 9:18 PM CDT | River Flood Warning | MOB | Clarke, Monroe, Wilcox | 7 days |
| Mar 26, 9:34 PM CDT | Areal Flood Advisory | MOB | Clarke | 3 hr |
| Mar 26, 10:00 PM CDT | Special Weather Statement | MOB | Wilcox | 30 min |
| Mar 26, 10:34 PM CDT | Areal Flood Advisory | MOB | Choctaw | 2 hr |
| Mar 26, 10:41 PM CDT | Special Weather Statement | MOB | Choctaw | 34 min |
| Mar 26, 10:54 PM CDT | Special Weather Statement | MOB | Wilcox | 36 min |
| Mar 26, 11:12 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke, Wilcox | 3 hr |
| Mar 27, 1:48 AM CDT | Marine Dense Fog Advisory | MOB | 13 hr | |
| Mar 27, 3:02 AM CDT | Dense Fog Advisory | MOB | Baldwin, Mobile | 6 hr |
| Mar 27, 7:50 AM CDT | Special Weather Statement | MOB | Clarke | 25 min |
| Mar 27, 8:19 AM CDT | Special Weather Statement | MOB | Monroe | 41 min |
| Mar 27, 8:53 AM CDT | Areal Flood Advisory | MOB | Wilcox | 3 hr |
| Mar 27, 8:59 AM CDT | Special Weather Statement | MOB | Monroe | 46 min |
| Mar 27, 9:10 AM CDT | Special Weather Statement | MOB | Conecuh | 50 min |
| Mar 27, 9:50 AM CDT | Special Weather Statement | MOB | Conecuh | 40 min |
| Mar 27, 10:20 AM CDT | Areal Flood Advisory | MOB | Clarke, Conecuh, Monroe | 3 hr |
| Mar 27, 10:43 AM CDT | River Flood Warning | MOB | Choctaw, Clarke, Washington | 5 days |
| Mar 27, 12:54 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 36 min |
| Mar 27, 1:20 PM CDT | Special Weather Statement | MOB | Mobile | 25 min |
| Mar 27, 1:52 PM CDT | Special Weather Statement | MOB | Covington | 23 min |
| Mar 27, 4:02 PM CDT | Marine Dense Fog Advisory | MOB | 21 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.